Alert archive / Utah / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 25, NWS Salt Lake City, UT

August 22, 2003Box Elder County, Davis County, Weber County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 22, 2003, 2:39 PM MDT for Box Elder County, Davis County, Weber County, Utah. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2003, 2:39 PM MDT (20:39 UTC)
Expired
Aug 22, 2003, 3:00 PM MDT
In force
21 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Box Elder County, UT, Davis County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 14 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1912 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 222039 CCA
SVRSLC
UTC003-011-057-222100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED TIME
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
236 PM MDT FRI AUG 22 2003

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BOX ELDER COUNTY IN UTAH
  NORTHWESTERN DAVIS COUNTY IN UTAH
  SOUTHWESTERN WEBER COUNTY IN UTAH

* UNTIL 300 PM MDT

* AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM OVER THE GREAT SALT LAKE...OR ABOUT 24 
  MILES WEST OF LAYTON...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL NORTHWESTERN DAVIS COUNTY AT 300 PM MDT
  OVER RURAL SOUTHEASTERN BOX ELDER COUNTY AT 300 PM MDT 
  OVER RURAL SOUTHWESTERN WEBER COUNTY AT 300 PM MDT

STRONG GUSTY WINDS ARE LIKELY WITH THIS STORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 4104 11298 4104 11235 4103 11201 4147 11215
          4153 11305

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:30 PM MDT, 9 minutes earlier.

Area forecast discussion, Aug 22, 2:30 PM MDT, 9 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
230 PM MDT FRI AUG 22 2003

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE AREA
TONIGHT. A DRIER WEST TO SOUTHWESTERLY FLOW WILL GRADUALLY SETTLE IN
ACROSS THE NORTHWEST LATE TOMORROW AND INTO THE SOUTH BY LATE
SUNDAY.

.DISCUSSION...CIRCULATION CENTER NOW INTO WESTERN NEVADA CONTINUES TO
LIFT RAPIDLY TO THE NORTHEAST. JET STREAM SLIDING INTO POSITION
ACROSS NEVADA AND NORTHWEST UTAH AND ENHANCING THUNDERSTORMS
DEVELOPING ALONG THE NEVADA/UTAH BORDER. ATMOSPHERE REMAINS QUITE
MOIST AT THIS TIME AND THE POSSIBILITY OF SEVERE WEATHER WILL REMAIN
THROUGH THE EVENING. SPC HAS NORTHWESTERN UTAH...WEST OF A LINE FROM
THE NEVADA BORDER WEST OF CEDAR CITY TO KEMMERER WYOMING...UNDER A
SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THROUGH 12Z TOMORROW
MORNING. THIS LOOKS REASONABLE THROUGH TONIGHT WITH THE THREAT
DECREASING AFTER MIDNIGHT.

FARTHER SOUTH AND EAST THE WINDS ALOFT HAVE INCREASED SIGNIFICANTLY
ON THE NEW ETA RUN AND TO A LESSER EXTENT ON THE GFS. THIS WOULD
DECREASE THE POSSIBILITY OF FLASH FLOODING...ALTHOUGH SATELLITE
AND DOPPLER RADAR INDICATE THAT SOME TRAINING IS OCCURRING WITH THE
THUNDERSTORMS AND THIS MAY STILL ALLOW ENOUGH PRECIPITATION TO
SUPPORT LOCALIZED FLASH FLOODING.

NEW GFS ALSO AGREES WITH THE ETA WITH RAPID DRYING AT 500MB AFTER
00Z OVER NORTHWEST UTAH AND AT 700MB AFTER 06Z. THIS WILL TEND TO
DECREASE THUNDERSTORM ACTIVITY OVER THE NORTHWEST LATER THIS
EVENING.

THE TROUGH WILL CONTINUE TO LIFT OUT ACROSS NORTHERN UTAH THROUGH
TOMORROW NIGHT LEAVING MUCH OF UTAH UNDER FAVORABLE LIFT FOR
SCATTERED SHOWERS AND THUNDERSTORMS INTO TOMORROW EVENING. THE
EXCEPTION MAY BE THE NORTHWEST CORNER WHERE DRYING IS FORECAST.

AIRMASS CONTINUES TO DRY FROM THE NORTH SUNDAY AND ACROSS MOST OF
THE STATE BY MONDAY MORNING. RIDGE DEVELOPS OFF THE CALIFORNIA COAST
TURNING THE FLOW OVER UTAH TO THE NORTHWEST THROUGH WEDNESDAY
MORNING. FLOW THEN TURNS BACK TO THE SOUTHWEST AND MOISTURE AGAIN
BEGINS TO MOVE NORTHWARD INTO THE SOUTHERN PORTION OF THE AREA
THROUGH THE REMAINDER OF THE WEEK. SHOWERS AND THUNDERSTORMS WILL
ACCOMPANY THE MOISTURE BEGINNING MAINLY OVER THE SOUTH ON WEDNESDAY
AND SPREADING NORTH INTO THURSDAY.

SLC 6442  CDC 6553  YOUNG

.SLC...FLASH FLOOD WATCH SOUTH CENTRAL UTAH UNTIL 10 PM TONIGHT.
Hazardous weather outlook, Aug 22, 6:05 AM MDT, 8 hours 34 minutes before
IDZ024-025-UTZ001>021-WYZ021-231300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
605 AM MDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

DEEP MOISTURE AND INCREASING WINDS ALOFT OVER NORTHWESTERN THIRD OF
UT AND SOUTHERN ID WILL LEAD TO STRONG THUNDERSTORMS THIS
AFTERNOON THAT COULD PRODUCE HEAVY RAINFALL...HAIL...AND/OR
DAMAGING WINDS. SLOWER MOVING THUNDERSTORMS OVER EASTERN PORTIONS
WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN WHICH MAY PRODUCE
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

DEEP MOISTURE WILL REMAIN OVER ALL BUT THE EXTREME NORTHWEST PORTION
OF UT AND SOUTHERN ID SATURDAY. STRONG THUNDERSTORMS ARE EXPECTED
OVER THE NORTHERN HALF OF UTAH AND SOUTHWEST WYOMING. FLASH FLOODING
IS POSSIBLE OVER THE PORTIONS OF UTAH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

In the hours before

Special weather statement, Aug 22, 11:35 AM MDT, 3 hours 4 minutes before
IDZ024-025-UTZ001>010-014>017-WYZ021-222230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1135 AM MDT FRI AUG 22 2003

...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

A MOIST AND UNSTABLE AIR MASS OVER THE STATE TODAY WILL INTERACT WITH
AN UPPER LEVEL DISTURBANCE LIFTING UP ACROSS WESTERN UTAH THIS
AFTERNOON. THIS WILL PROVIDE A FAVORABLE ENVIRONMENT FOR THE
DEVELOPMENT OF ISOLATED STRONG THUNDERSTORMS THIS AFTERNOON AND EARLY
THIS EVENING. STRONG THUNDERSTORMS MAY PRODUCE DAMAGING WIND...
HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING. THE GREATEST POTENTIAL
FOR STRONG STORMS WILL BE IN THE WESTERN PORTIONS OF THE STATE...
MAINLY TO THE WEST OF I-15.

EVERYONE IN THESE AREAS IS URGED TO MAINTAIN A HEIGHTENED AWARENESS
OF THE WEATHER TODAY. MONITOR YOUR FAVORITE SOURCE OF WEATHER
INFORMATION FOR THE LATEST UPDATES AND FOR ANY SEVERE WEATHER WATCHES
OR WARNINGS.

IN ADDITION...A FLASH FLOOD WATCH IS IN EFFECT FOR A PORTION OF
SOUTHEAST UTAH UNTIL 1000 PM MDT TONIGHT.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 8:01 PM MDTFlash Flood WarningSLCWashington59 min
Aug 21, 8:58 PM MDTFlash Flood WarningSLCWashington3 hr
Aug 22, 2:36 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Weber23 hr
Aug 22, 3:05 PM MDTSevere Thunderstorm WarningSLCBox Elder25 min
Aug 22, 3:28 PM MDTSevere Thunderstorm WarningSLCBox Elder, Cache32 min
Aug 22, 5:00 PM MDTFlash Flood WarningSLCKane3 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.